Cathy, first, I want to thank you for being such a good friend to your friend. It’s not everyone who would do so much to help as you are doing. I know you’re working very hard to find good information for your friend and you should be lauded for it. So, here’s a pat on the back for you!
I was misdiagnosed as a type 2 and placed on metformin, then Lantus, then finally taken off the metformin (which wasn’t doing anything for me) and then correctly diagnosed as a type 1, taken off the metformin and placed on Humalog and Lantus. So, I do have some understanding of what she is going through, though most likely her diabetes and my diabetes are not alike.
I cannot explain why her blood glucose levels are higher now than before she started the Lantus. When I started Lantus, my fasting numbers fell, though it did nothing for my post meal numbers and this effect was immediate – I added the Lantus, and the next day’s fastings were lower. Insulin is not like oral meds like Metformin: You do not have to take it for several weeks for it to become fully effective. I saw someone else who mentioned that she might be having lows and her 200s might be explained by her having episodes of hypoglycemia. It’s entirely possible, especially if she’s not testing her blood sugars at the very least 4 times a day. It’s also possible that she’s feeling as if she’s hypoglycemic, even though she isn’t, then eats a snack and ends up with those bgs. If she is not testing but simply guessing at her bg levels, then it’s much more likely mistakes WILL happen.
Because Lantus is a basal (long acting, aka “background”) insulin, if your friend is high (180+), additional Lantus will not bring down her high bgs in a reasonable amount of time. Metformin ER (or XL) will also not bring down a high bg. High bgs can leave you feeling tired, thirsty, hungry, etc and for a type 2 using metformin and Lantus, exercise is perhaps the best way to bring down the bgs, in as much as they are not in excess of 250 (or 300, depending on who you listen to) and she is not showing moderate to large ketones (unlikely in type 2s). For most, aerobic exercise (dancing, walking, jumping rope, etc) will bring down the numbers quite nicely; however, I have known some who’ve used anaerobic exercise (weight lifting, resistance training) and who also claim this form can bring down bgs. Remaining hydrated during prolonged highs (over the course of several days) is also important – she should drink plenty of water and other no/low calorie (diet sodas, drink mixes such as Crystal Light, herbal teas, etc) beverages.
I am curious about your friend and her regimen. Is she overweight or obese? Metformin is the gold standard for type 2s who are overweight or obese, but is controversial for those who are normal weight and definitely not recommended for underweight type 2s. These days, metformin is prescribed in the long-acting form and the maximum dosage is 2550 mg. You say she’s only taking 1000 mg; she could be taking twice that amount to manage her bgs. Is she on any other drugs besides metformin and Lantus to help her manage her bgs? Most doctors follow a series of steps when adding medications to manage their patients’ type 2 dm. Generally, most type 2s will start with metformin, then add a sulfonylurea, a DPP-IV inhibitor (Januvia), an incretin mimetic (Byetta), a TZD (i.e. Actos), an alpha-glucosidase inhibitor (i.e. Acarbose), and/or a meglitinide (i.e. Starlix) before they add any insulins. Usually, the person is on some combination of three of these drugs before the doctor will add insulin unless there is very good evidence that these drugs are unlikely to help or will have some detrimental effect. If, for instance, she has had a c-peptide test and it reveals she makes less insulin than normal, then most of these drugs will be ineffective and insulin is the treatment of choice. From what you’ve said, it’s not clear that your friend has gone through the multiple drug approach or had tests that would help show that the type 2 oral meds wouldn’t be helpful. She may want to talk to her doctor about her options, so she can make a more informed decisions.
I would encourage her to find a proper endo, a CDE (diabetes educator) and a nutritionist. I read elsewhere you’re going to be taking classes together (GOOD FOR YOU!), so that is a step in the right direction. However, a private or semi-private meeting with a nutritionist and the CDE can be very helpful. Group education classes are good for giving you a foundation and a theoretical basis from which to operate, but a private meeting with a nutritionist will allow her (and you) to develop your own meal plan based on your needs, your food choices, and your preferences. Instead of a pre-printed sheet, you’ll get a plan that fits your life. The CDE can make sure she is injecting correctly, discuss her feelings about her diabetes, and help her use her bg readings more effectively. An endo should help set bg goals, review prescription and non-prescription medications, and screen for any complications – a very important part of any doctor appointment for type 2s, who often have complications from diagnosis.
BTW, just because she’s “on insulin” does not mean she can eat whatever she wants. She is on a LONG-ACTING insulin analog. That means it dribbles out tiny bits of insulin over a 24 hour period. It’s the same amount of insulin, no matter if she’s eating or if she’s simply sitting around, watching TV. It will not respond to the rise in bgs from eating a meal or snack. If she were on a rapid acting insulin, then she would be able to “cover” her food with insulin, as Adrienne says. This is where a nutritionist can be helpful. A nutritionist can help her design a meal plan which minimizes rises in bgs but which does not allow her to go too low, for instance.
To put it simply, getting some diabetes education with an endo, a CDE, and a nutritionist is important – regardless of whether she’s on insulin or not! I hope this helps.